Alert archive / Montana / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 93, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Aug 10, 2005, 2:41 PM MDT for Blaine County, Montana. It was in force for 79 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 10, 2005, 2:41 PM MDT (20:41 UTC)
- Expired
- Aug 10, 2005, 4:00 PM MDT
- In force
- 79 min
- Issued by
- NWS Great Falls, MT
- Area
- Counties, with a storm outline in the text
County Blaine County, MT
The radar
The Great Falls radar (KTFX), 181 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 10, 3:00 PM MDT | HAIL 0.75 | 5 S Lloyd, MT | HAIL LASTED FOR TEN MINUTES. MOSTLY PEA SIZED. 0.60 INCHES OF RAIN ACCOMPANIED STORM. |
| Aug 10, 4:10 PM MDT | HAIL 1 | Hays, MT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 8.7 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 56 J/kg
- Mixed-layer CIN
- -297 J/kg
- Mixed-layer LCL
- 717 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- 158 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KTFX 102043
SVRTFX
MTC005-102200-
/O.NEW.KTFX.SV.W.0093.050810T2041Z-050810T2200Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
241 PM MDT WED AUG 10 2005
THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN BLAINE COUNTY IN NORTH CENTRAL MONTANA
* UNTIL 400 PM MDT
* AT 235 PM MDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM 3 MILES
EAST OF ROCKY BOY...MOVING EAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE...
NEAR MADDUX BY 305 PM MDT
NEAR CLEVELAND BY 315 PM MDT
7 MILES NORTHWEST OF HAYS BY 400 PM MDT
HAIL TO THE SIZE OF QUARTERS IS LIKELY WITH THIS STORM.
PENNY AND NICKEL SIZED HAIL HAVE BEEN REPORTED IN BOX ELDER AND AT
STONE CHILD COLLEGE IN ROCKY BOY WITH THIS STORM. IF YOU ARE IN THE
PATH OF THIS STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND
PROPERTY
STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
LAT...LON 4796 10865 4810 10953 4822 10953 4822 10955
4828 10955 4829 10951 4838 10952 4839 10849
$$2 follow-up statements
000
WWUS55 KTFX 102121
SVSTFX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
320 PM MDT WED AUG 10 2005
MTC005-102200-
/O.CON.KTFX.SV.W.0093.000000T0000Z-050810T2200Z/
BLAINE MT-
320 PM MDT WED AUG 10 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 400 PM MDT FOR
SOUTHERN BLAINE COUNTY...
AT 318 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED 25 MILES EAST OF ROCKY BOY...MOVING EAST AT 30
MPH.
PENNY SIZED HAIL FELL IN BOX ELDER AND NICKEL SIZED HAIL FELL IN
ROCKY BOY WITH THIS STORM. IF YOU ARE IN THE PATH OF THIS
STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY
STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
WEDNESDAY EVENING FOR CENTRAL MONTANA.
LAT...LON 4796 10865 4810 10953 4822 10953 4822 10955
4828 10955 4829 10951 4838 10952 4839 10849
$$000
WWUS55 KTFX 102130
SVSTFX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
329 PM MDT WED AUG 10 2005
MTC005-102200-
/O.CON.KTFX.SV.W.0093.000000T0000Z-050810T2200Z/
BLAINE MT-
329 PM MDT WED AUG 10 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 400 PM MDT FOR
SOUTHERN BLAINE COUNTY...
AT 324 PM MDT...A TRAINED WEATHER SPOTTER REPORTED PENNY SIZED HAIL
5 MILES SOUTH OF LLOYD. THIS STORM WAS LOCATED 24 MILES SOUTH OF
CHINOOK...MOVING EAST AT 30 MPH.
IF YOU ARE IN THE PATH OF THIS STORM...TAKE IMMEDIATE ACTION TO
PROTECT LIFE AND PROPERTY
STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
WEDNESDAY EVENING FOR CENTRAL MONTANA.
LAT...LON 4796 10865 4810 10953 4822 10953 4822 10955
4828 10955 4829 10951 4838 10952 4839 10849
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 12:10 PM MDT, 2 hours 31 minutes earlier.
Area forecast discussion, Aug 10, 12:10 PM MDT, 2 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 1210 PM MDT WED AUG 10 2005 UPDATE TO AVIATION SECTION .DISCUSSION... WILL UPDATE FORECAST PACKAGE FOR MINOR ADJUSTMENTS TO POPS AND WEATHER. CONVECTIVE ACTIVITY HAS STARTED EARLY WITH ISOLATED THUNDERSTORMS MOVING ACROSS SOUTHWEST MONTANA AND OVER THE NORTHWEST. GENERAL FORECAST THEME OF ADDITIONAL CONVECTIVE ACTIVITY THIS AFTERNOON LOOKS ON TRACK. EMANUEL & .PREV DISCUSSION...ISSUED 358 AM MDT WED AUG 10 2005 TODAY THROUGH FRIDAY...AREA WILL REMAIN UNDER WESTERLY FLOW ALOFT TODAY AND MODELS INDICATE ANOTHER SHORTWAVE MOVING ACROSS THE NORTHERN ZONES LATER THIS MORNING AND AFTERNOON. WILL CONTINUE WITH THE IDEA OF CHANCE POPS FOR THE NORTHERN ZONES AND SLIGHT CHANCE POPS FOR THE SOUTHERN ZONES. IT LOOKS LIKE THERE WILL BE ENOUGH INSTABILITY AND WIND SHEAR TO MENTION THE THREAT OF STRONGER THUNDERSTORMS...MAINLY OVER THE CENTRAL ZONES. THURSDAY INTO FRIDAY MODELS INDICATE THE AREA WILL COME UNDER THE INFLUENCE OF CANADIAN AIR WILL WILL RESULT IN COOLER TEMPERATURES BY FRIDAY. THURSDAYS HIGH TEMPERATURES WILL BE TRICKY IN THE NORTH DUE TO UNCERTAINTIES WITH THE TIMING OF THE CANADIAN COLD FRONT. HAVE OPTED TO LEAVE INHERITED FORECAST HIGH TEMPERATURES FOR THURSDAY ALONE FOR NOW. COOLER CANADIAN AIRMASS WILL BE OVER THE AREA FRIDAY AND CLOUD COVER COULD ALSO HELP HOLD HIGH TEMPERATURES DOWN. THERE COULD BE SOME WEAK SHORTWAVES THURSDAY INTO FRIDAY AND EXPECT SOME MOISTURE TO BE IN PLACE MAINLY OVER THE NORTHERN ZONES. WITH UPSLOPE FLOW ALSO IN PLACE OVER THE NORTHERN ZONES WILL CONTINUE THE SLIGHT CHANCE TO CHANCE POPS. IN THE SOUTH EXPECT LESS MOISTURE BUT ALSO BETTER INSTABILITY SO WILL CONTINUE WITH SLIGHT CHANCE POPS THERE. FRIDAY NIGHT THROUGH MONDAY NIGHT...MEDIUM RANGE MODELS CONTINUE IN GOOD AGREEMENT...ADVERTISING AN UPPER LEVEL TROUGH EXTENDING FROM CENTRAL CANADA INTO THE PACIFIC NW AND NORTHERN ROCKIES THROUGH THE PERIOD. TEMPS WILL BE WELL BELOW NORMAL SATURDAY WITH CANADIAN SURFACE HIGH HIGH PRESSURE OVER NORTHCENTRAL MT...THEN MODERATE SOME ON SUNDAY BEFORE A REINFORCING SURFACE HIGH DROPS SOUTH SUNDAY NIGHT. WILL HAVE TEMPERATURES GENERALLY IN THE 60S ACROSS NORTHERN ZONES SATURDAY WITH TEMPS IN THE 70S ACROSS THE SW VALLEYS. TEMPS WILL THEN RECOVER INTO THE LOWER TO MID 70S FOR SUNDAY AND MONDAY. OVERNIGHT TEMPERATURES WILL GENERALLY BE IN THE 40S ACROSS LOWER ELEVATIONS...HOWEVER WOULD NOT BE SURPRISED TO SEE TEMPS IN THE 30S IF SKIES CLEAR AT NIGHT. CYCLONIC NW FLOW ALOFT AND UPSLOPE SURFACE WINDS WILL KEEP THE PERIOD UNSETTLED WITH ENOUGH INSTABILITY FOR A SLIGHT CHANCE OF SHOWERS...BUT EXPECT PRECIP AMOUNTS TO BE FAIRLY LIGHT THROUGH THE PERIOD. HOENISCH TUESDAY THROUGH WEDNESDAY...GFS MOVES INTO FAIR AGREEMENT WITH ECMWF DURING THIS PERIOD. SHORT WAVE RIDGE OVER CWA TUESDAY FOR DRY BUT COOL CONDITIONS. BY LATE AFTERNOON THE RIDGE SLIDES EAST WITH WESTERLY FLOW ALOFT SHIFTING SOUTHWESTERLY. LIMITED MOISTURE IN THIS FLOW RESULTS IN ISOLATED SHOWERS AND THUNDERSTORMS OVER THE FAR SOUTHERN THEN SOUTHEASTERN PORTIONS OF THE CWA. WARMER AIR IN THE SOUTHWEST FLOW MODERATES TEMPERATURES TO NEAR SEASONAL VALUES WEDNESDAY. EK && .AVIATION... UPDATED 1810Z. MOIST AND UNSTABLE WESTERLY FLOW ALOFT WITH EMBEDDED SHORTWAVE ENERGY WILL CONTINUE TO TRIGGER WIDELY SCATTERED CONVECTION THROUGH TODAY WITH ACTIVITY AGAIN INCREASING IN THE AFTERNOON AND EVENING HOURS AND GENERALLY FOCUSED ALONG THE STALLED FRONTAL BOUNDARY...WHERE A FEW SEVERE THUNDERSTORMS MAY DEVELOP...MAINLY AFTER 00Z WITH GUSTY WINDS AND HAIL A POSSIBILITY WITH STRONGER CELLS. ANY CONVECTION THIS AFTERNOON AND EVENING MAY BRING LOCAL MVFR CEILINGS AS THE AIRMASS CONTINUES TO MOISTEN. CAMP && .PRELIMINARY POINT TEMPS/POPS... GTF 82 52 82 48 / 30 20 20 20 CTB 72 48 68 45 / 30 20 30 30 HLN 87 56 86 55 / 20 10 10 10 BZN 86 48 86 47 / 20 20 10 10 WEY 76 39 77 41 / 20 20 20 20 DLN 84 49 84 49 / 20 10 10 10 HVR 80 51 77 50 / 30 30 30 20 LWT 80 51 78 48 / 30 30 20 20 && .TFX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...BLANK LONG TERM....HOENISCH/KURDY AVIATION...CAMP WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Aug 10, 5:05 AM MDT, 9 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 505 AM MDT WED AUG 10 2005 MTZ008>015-044>055-111105- BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER-GALLATIN- 505 AM MDT WED AUG 10 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND SOUTHWEST MONTANA .DAY ONE...TODAY THERE IS A SMALL CHANCE OF AN ISOLATED SEVERE THUNDERSTORM THIS AFTERNOON AND EVENING...MAINLY OVER THE PLAINS. NO WATCHES...WARNINGS...OR ADVISORIES CURRENTLY IN EFFECT .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Aug 10, 11:53 AM MDT, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1153 AM MDT WED AUG 10 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM HEAVY RAIN ROY 47.33N 108.96W
08/10/2005 1.50 INCH FERGUS MT TRAINED SPOTTER
1.50 INCHES OF RAIN DURING EARLY MORNING THUNDERSTORMS
&&
WILLIAMSON DCThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 6:14 PM MDT | Severe Thunderstorm Warning | TFX | Pondera | 46 min |
| Aug 9, 6:16 PM MDT | Severe Thunderstorm Warning | TFX | Madison | 51 min |
| Aug 9, 6:18 PM MDT | Severe Thunderstorm Warning | TFX | Glacier | 57 min |
| Aug 9, 6:59 PM MDT | Severe Thunderstorm Warning | TFX | Pondera | 40 min |
| Aug 10, 2:27 AM MDT | Severe Thunderstorm Warning | TFX | Chouteau | 65 min |
| Aug 10, 4:02 AM MDT | Severe Thunderstorm Warning | TFX | Fergus | 43 min |
| Aug 10, 7:56 AM MDT | Severe Thunderstorm Warning | TFX | Beaverhead | 47 min |
| Aug 10, 2:01 PM MDT | Severe Thunderstorm Warning | TFX | Chouteau, Hill | 47 min |
| Aug 10, 3:43 PM MDT | Severe Thunderstorm Warning | TFX | Blaine | 77 min |
| Aug 10, 3:56 PM MDT | Severe Thunderstorm Warning | TFX | Blaine | 43 min |
| Aug 10, 4:12 PM MDT | Severe Thunderstorm Warning | TFX | Broadwater | 39 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.